Skip to
  1. Homepage
  2. Rare diseases
  3. Search
Simple search

Simple search

*
(*) mandatory field





 

Other search option(s)

Iatrogenic botulism

Orpha number ORPHA254509
Synonym(s) Inadvertent botulism
Prevalence <1 / 1 000 000
Inheritance -
Age of onset All ages
ICD-10
  • A05.1
ICD-O -
OMIM -
UMLS -
MeSH -
MedDRA -
SNOMED CT -

Summary

Iatrogenic botulism is the most recent man-made form of botulism (see this term), a rare acquired neuromuscular junction disease with descending flaccid paralysis caused by botulinum neurotoxins (BoNTs), and it may occur as an adverse event after therapeutic or cosmetic use.

Prevalence is unknown. As of 2008, 180 cases occurring between 1997 and 2006 have been reported to the FDA, including 87 hospitalized cases and 16 deaths.

Clinical manifestations are similar to other forms of botulism, with symmetrical cranial nerve palsies followed by descending, symmetric flaccid paralysis of voluntary muscles, which may progress to respiratory compromise and death.

After injection, the toxin is absorbed into the blood stream and distributed throughout the body, causing the typical manifestations of botulism. Therapeutic BoNT injections are a first-line treatment for hemifacial spasm and focal dystonia, such as cervical dystonia and blepharospasm (see these terms). They can also be proposed to treat strabismus and other oculomotor disorders, focal spasticity (spastic foot, upper and lower limb spasticity), overactive bladder and autonomic disorders such as hyperhidrosis, Frey's syndrome and sialorrhea. BoNT injections may have a potential antinociceptive effect. Injected doses, that may be relatively high mostly in the treatment of lower limb spasticity, have caused events reported as adverse reactions including limited botulism-related symptoms (ptosis, diplopia, dysphagia), rare systemic events (flu-like syndrome, generalized weakness and respiratory distress) and occasional deaths following the use of BoNT types A and B. Doses recommended for cosmetic treatment are too low to cause systemic disease, but injection of unlicensed, highly concentrated botulinum toxin may cause severe botulism. All cases of botulism should be reported to the appropriate government agency.

Expert reviewer(s)

  • Dr Michel POPOFF

(*) Required fields.

Attention: Only comments seeking to improve the quality and accuracy of information on the Orphanet website are accepted. For all other comments, please send your remarks via contact us. Only comments written in English can be processed.


Captcha image
The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care by a qualified specialist and should not be used as a basis for diagnosis or treatment.